Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 28, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 20, 2017, 3:13 AM HST for Hawaii County, Hawaii. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 3:13 AM HST (13:13 UTC)
- Expired
- Nov 20, 2017, 7:49 PM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWHW70 PHFO 201313 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 AM HST Mon Nov 20 2017 HIZ028-210215- /O.CAN.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/ /O.NEW.PHFO.WI.Y.0028.171120T1313Z-171121T0400Z/ Big Island Summits- 313 AM HST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...West 45 to 55 mph with localized gusts near 65 mph. * TIMING...Through today. * IMPACTS...These winds will make travel to the summits dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
2 follow-up statements
696 WWHW70 PHFO 210140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Mon Nov 20 2017 HIZ028-211430- /O.EXT.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/ Big Island Summits- 340 PM HST Mon Nov 20 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TUESDAY... * WINDS...West 35 to 55 mph with gusts to 65 mph. * TIMING...Through Tuesday morning. * LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 10000 ft of elevation. * IMPACTS...These winds will make driving to the summits dangerous. The road may be closed to the public. Hiking and camping near the summits may also be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, avoid travel to the summits until the winds subside. If you must visit the area, be careful opening and closing doors since the winds can slam doors open or closed forcefully enough to cause damage or injuries. && $$ Donaldson
232 WWHW70 PHFO 210549 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 749 PM HST Mon Nov 20 2017 HIZ028-211900- /O.UPG.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/ /O.NEW.PHFO.HW.W.0011.171121T0549Z-171121T1600Z/ Big Island Summits- 749 PM HST Mon Nov 20 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West 45 to 65 mph with localized gusts up to 75 mph * TIMING...Through early Tuesday morning. * LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 10000 ft of elevation. * IMPACTS...These winds will make driving to the summits dangerous. The road will likely remain closed to the public. Hiking and camping near the summits will also be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Houston
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 19, 8:33 PM HST, 6 hours 40 minutes earlier.
Area forecast discussion, Nov 19, 8:33 PM HST, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 833 PM HST Sun Nov 19 2017 .SYNOPSIS... Cool northerly breezes will continue on Monday, and then turn toward the northeast Tuesday and Wednesday. Low clouds streaming toward the islands will focus along north and northeast facing slopes and coasts, while also dropping a few showers. Gusty trade winds are expected Thanksgiving and Friday before easing slightly by next weekend, with windward showers occasionally spreading leeward. && .DISCUSSION... Little change to the ongoing forecast philosophy offered up by latest model guidance, with the islands remaining in a cool northerly flow overnight. Main short term concern with the forecast revolves around the increasing low cloud coverage moving toward the islands from the N (especially Kauai and Oahu), and how showery these clouds become overnight. A forecast update has been issued to increase the chance of showers along N and NE facing slopes and coasts, but rainfall totals are still expected to remain low. && .PREV DISCUSSION ISSUED 325 PM HST... The islands remain under a cool northerly flow produced by a deep low centered about 900 miles northeast of the state. Daytime highs were around 80 today, which is a few degrees below normal for this time of year, and dew points have dipped down into the upper 50s now that a somewhat dry air mass has moved in. However, instability associated with the upper trough driving the low maintained a weak band of showers that dropped less than one quarter of an inch of rainfall across northwest and north facing slopes of Oahu and Maui through the day. On the Big Island, spotty showers, a few briefly heavy, flared along northeast and southeast slopes. Another cool night is in store tonight, with shower chances largely confined to north facing slopes. The cool northerly flow will push overnight temps down to the low 60s, similar to last night and about 5 to 10 degrees below normal. Aside from a few lingering showers across the Big Island during the evening, shower activity is expected to be modest and confined to northern slopes of all islands. The nearby upper level low continues to drive very strong winds across the high summits of the Big Island. Westerly winds peaked overnight and have been above 60 mph today. The High Wind Warning runs through tonight, but northwesterly winds will be at border line advisory levels for Monday. The cool northerly flow will persist Monday and Tuesday. The surface low currently 900 miles northeast of the state will be replaced by another surface low dropping into the established longwave trough over the eastern North Pacific. We will likely see a couple of weak and shallow moisture bands dropping over the state and delivering light rainfall to north facing slopes, while leeward areas remain rather dry. Temps will remain a few degrees below normal, meaning overnight lows in the mid 60s and daytime highs around 80. Winds will gradually shift toward a northeasterly trade wind direction on Wednesday, then potentially become quite strong on Thanksgiving as the low departs and strong high pressure builds north of the area. This high may support strong trades into the holiday weekend. Showers will be focused along windward slopes, though some may periodically spread leeward. && .AVIATION... Cool northerly winds and unstable cloud bands will bring periods of showers mainly to the northern slopes of all islands. VFR conditions will prevail with only brief MVFR conditions in showers. AIRMET Tango remains in effect for moderate low level turbulence downwind of the higher terrain of the Big Island. These conditions will likely remain in place through tonight. && .MARINE... The north swell currently affecting the islands has peaked or in the process of peaking. As the swell fades overnight, we anticipate the High Surf Warning for the north shores of Kauai and Niihau to be downgraded later tonight to a High Surf Advisory. This advisory will be good to until 6 pm HST Monday. The High Surf Advisory for the north facing shores of the other islands will continue through 6 pm HST Monday. All near-shore buoys are running between 10 to 13 feet significant wave height this past hour. A gradual lowering of this swell will continue through Monday night, falling below advisory levels by daybreak Tuesday. A Small Craft Advisory (SCA) is in effect for most of the waters this evening, mainly due to the large north swell causing the combined seas to be above the 10-foot limit. As the swell subsides, the coverage to the SCA will shrink. This SCA will likely increase in coverage on Wednesday as the next large open ocean swell arrives from the north. This new swell is in the work now as a storm-force low forms in the Gulf of Alaska. Its size is likely to be a few feet larger than the current fading swell which maxed out at around 14 feet. It will have a longer period at 13 to 17 seconds. Warning level surf will likely affect the north facing shores of all islands exposed to this swell. The source of the fading north swell is forecast, a low pressure area 800 nm northeast of the islands, is forecast to move on after Monday. In its place, a moderately strong high pressure cell (1032 mb) will begin settling in about a thousand nm north-northwest of the islands. This will result in strengthening trades to moderate to strong strength across the Hawaiian Islands area. Therefore, the SCA will not only cover the combined seas from the large north swell, but also the strong and gusty trade winds. More so, the trades may be strong enough to warrant Gale Warnings from some of the channels between Wednesday night and Friday. The strength of the trades will trend slightly weaker over the upcoming weekend. Small long period background south and southwest swells will continue through the week, keeping small, above flat surf along the south facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Monday for North facing shores of Oahu, Molokai, Maui and the Big Island. High Surf Warning until 6 PM HST Monday for North facing shores of Niihau and Kauai. High Wind Warning until 6 AM HST Monday for Big Island Summits. Small Craft Advisory until 6 PM HST Monday for all waters except Maalaea Bay and areas south and west of the Big Island. && Prev Discussion...Wroe Update...Birchard Aviation...Bohlin Marine...Lau
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.